clopen.solutions
OP-00668 Solution claimed

Can every bounded entire Burgers profile recur at late times?

Submit a result

For $\alpha < \beta$ and a Borel probability measure $\mu$ supported in $[\alpha, \beta]$, define $$\phi_\mu(x) = \frac{\int z\, e^{-zx/2}\, d\mu(z)}{\int e^{-zx/2}\, d\mu(z)}.$$ For bounded initial data, the viscous Burgers equation $$u_t + u u_x = u_{xx}, \qquad u(0, x) = u_0(x),$$ has a bounded solution given by the Cole–Hopf transformation. As Gallay and Scheel recall, every entire solution with values in $[\alpha, \beta]$ is $$u(t, x) = \frac{\int z\, e^{-zx/2 + z^2 t/4}\, d\mu(z)}{\int e^{-zx/2 + z^2 t/4}\, d\mu(z)}$$ for a unique such $\mu$, so $\phi_\mu$ is its profile at time zero. They constructed bounded initial data whose $\omega$-limit set contains entire solutions describing the merging of two shocks.

Problem. For every $\alpha < \beta$ and every Borel probability measure $\mu$ supported in $[\alpha, \beta]$, does there exist $u_0 \in L^\infty(\mathbb{R})$ with $\alpha \le u_0 \le \beta$ almost everywhere such that the solution of the equation above admits sequences $t_k \to \infty$ and $x_k \in \mathbb{R}$ for which $u(t_k, x + x_k) \to \phi_\mu(x)$ uniformly on every compact interval? The measure may be continuous or have infinitely many atoms.

Source: Gallay and Scheel (2024), the conjecture following Proposition 6.2; stated in this form by AIM — Open Applied Problems.

Imported from github.com/MColbrook/AIM.

Classification

Primary
AP — Analysis of PDEs
Secondary
DS
Keywords
AIM Open Applied Problems, Cole–Hopf transformation, omega-limit sets, viscous Burgers equation

References

@article{gallay2024,
  author        = {Gallay, Thierry and Scheel, Arnd},
  title         = {Viscous shocks and long-time behavior of scalar conservation laws},
  journal       = {Commun. Pure Appl. Anal.},
  volume        = {23},
  number        = {10},
  year          = {2024},
  pages         = {1448--1482},
  doi           = {10.3934/cpaa.2023119},
  eprint        = {2306.13341},
  archivePrefix = {arXiv},
}
@article{hopf1950,
  author  = {Hopf, Eberhard},
  title   = {The partial differential equation $u_t + uu_x = \mu u_{xx}$},
  journal = {Comm. Pure Appl. Math.},
  volume  = {3},
  number  = {3},
  year    = {1950},
  pages   = {201--230},
  doi     = {10.1002/cpa.3160030302},
}
@misc{aim-burgers-entire-limits,
  author       = {Brunton, Steve and Colbrook, Matthew J. and de Hoop, Maarten V. and Stepaniants, George and Townsend, Alex and Ward, Rachel},
  title        = {{Can every bounded entire Burgers profile recur at late times?}},
  howpublished = {AIM --- Open Applied Problems, GitHub repository},
  year         = {2026},
  url          = {https://github.com/MColbrook/AIM/blob/1b7c7fd251c1643bb41f0e3cef38704bcef410fd/problems/351-burgers-entire-limits.md},
  note         = {Entry 351 at commit 1b7c7fd, 2026-10-13},
}

Resolution claims

Matthew J. Colbrook

We construct bounded initial data for the viscous Burgers equation whose translated late-time limits contain any prescribed profile represented by a compactly supported probability measure. A uniform fixed-time locality estimate for the Cole--Hopf formula allows backward histories to be placed in disjoint spatial windows. The construction also produces a single initial datum realizing every probability-measure profile in a fixed value …

Full resolution · not verified · fidelity not established · posted on GitHub 2 Oct 2026

Status history

WhenChangeByReason
2026-10-16 Needs verification → Solution claimed — Recorded here: AIM @ a153f46, 351-burgers-profile-realization/aim351_burgers_realization.pdf.

Citing this problem

This identifier is permanent. It will not change if the problem is solved, reclassified or withdrawn.

OP-00668, "Can every bounded entire Burgers profile recur at late times?", clopen.solutions.